- Question from Ilene: I'm on Arimidex. Within days of starting it I developed severe and frequent hot flashes and sleep problems: restlessness, tossing, and turning. Sometimes I wake up exhausted. Is there a medication that can help manage this that won't interfere with Arimidex?
- Answers - Patricia A. Ganz, M.D. The medication that you're taking is dropping your blood level of estrogen to extremely low levels and with this, your body is sensing the change. This is experienced by you as hot flashes and difficulty with sleeping. These are common menopausal symptoms, which you may have experienced in the past, or which may be new to you. There are a number of medications that can be used to help manage these symptoms, and you should speak to your doctor. But they do include medications that are antidepressants that are used in low doses, and another drug called gabapentin (brand name: Neurontin), which can also help in managing these symptoms. It is also possible that your body will get used to this, and gradually have improvement in symptoms.
- Lillie Shockney, R.N., B.S., M.A.S. Looking at other ways of managing some of the side effects, like wearing cotton rather than a nylon nightgown, will help. Even a Chillow pillow, where the pillow stays cold all night.
The Ask-the-Expert Online Conference called Managing Ongoing Medications featured Patricia Ganz, M.D. and moderator Lillie Shockney, R.N., B.S., M.A.S. answering your questions about staying on track with breast cancer medications you have to take on a regular basis.
Editor's Note: This conference took place in August 2007.
The materials presented in these conferences do not necessarily reflect the views of Breastcancer.org. A qualified healthcare professional should be consulted before using any therapeutic product or regimen discussed. All readers should verify all information and data before employing any therapies described here.
A production of LiveWorld, Inc.
Copyright 2010. All rights reserved.